Alert archive / Nebraska / High Wind Watches in 2006

High Wind Watch 9, NWS Cheyenne, WY

April 17, 20067 counties in Nebraska; Crook County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Apr 17, 2006, 4:04 AM MDT for 7 counties in Nebraska; Crook County, Wyoming. It took effect at Apr 18, 2006, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 17, 2006, 4:04 AM MDT (10:04 UTC)
In effect from
Apr 18, 2006, 6:00 AM MDT
Expired
Apr 17, 2006, 2:50 PM MDT
In force
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Crook County, WY

The radar

The Cheyenne radar (KCYS), 154 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 10.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2006-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2006-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2260 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KCYS 171004
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
404 AM MDT MON APR 17 2006

NEZ001>003-019>021-054-055-WYZ060-068>070-172200-
/O.NEW.KCYS.HW.A.0009.060418T1200Z-060419T0000Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY...LUSK...TORRINGTON...CHEYENNE...PINE BLUFFS
404 AM MDT MON APR 17 2006

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON. THE HIGH WIND WATCH IS IN EFFECT FROM 6 AM TO 6 PM 
TUESDAY. 

NORTHWEST WINDS OF 30 TO 40 MPH WITH WIND GUSTS IN EXCESS OF 
60 MPH WILL BE POSSIBLE ON TUESDAY.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

RUBIN
1 follow-up statement
000 
WWUS75 KCYS 172050
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
250 PM MDT MON APR 17 2006

WYZ060-172200-
/O.CAN.KCYS.HW.A.0009.060418T1200Z-060419T0000Z/
NIOBRARA-
INCLUDING THE CITY OF...LUSK
250 PM MDT MON APR 17 2006

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE HIGH WIND 
WATCH. WINDS ARE STILL EXPECTED TO BE STRONG WITH SPEEDS OF 25 TO 35 
MPH AND GUSTS TO 55 MPH. WITH SOME SNOW EXPECTED WITH THE WINDS...
A SNOW AND BLOWING SNOW ADVISORY HAS BEEN POSTED FOR EAST CENTRAL 
WYOMING LATE TONIGHT INTO TUESDAY.

$$

NEZ001>003-019>021-054-055-WYZ068>070-181100-
/O.UPG.KCYS.HW.A.0009.060418T1200Z-060419T0000Z/
/O.NEW.KCYS.HW.W.0010.060418T1500Z-060419T0200Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY...TORRINGTON...CHEYENNE...PINE BLUFFS
250 PM MDT MON APR 17 2006

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 8 PM MDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 9 AM TO 8 PM MDT TUESDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

A STRONG COLD FRONT WILL PASS THROUGH THE REGION THIS EVENING...
WITH SOME BRIEF GUSTY WINDS TO 50 MPH.  BY MID MORNING TUESDAY...
NORTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS TO 60 MPH.

MOTORISTS AND OTHERS WITH OUTDOOR INTERESTS SHOULD BE PREPARED FOR 
THE STRONG WINDS.  DRIVERS OF LIGHTWEIGHT OR HIGH PROFILE VEHICLES 
MAY WANT TO DELAY TRAVEL UNTIL WEDNESDAY.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Apr 17, 3:35 AM MDT, 29 minutes earlier.

Area forecast discussion, Apr 17, 3:35 AM MDT, 29 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
335 AM MDT MON APR 17 2006

.SHORT TERM...TODAY THROUGH TUE NIGHT. TODAY...SHALLOW LOW LEVEL
MOISTURE HAS ADVECTED WWD ACROSS THE NEB PNHDL WITH DEWPOINTS IN THE
MID-UPPER 40S AT CDR/BFF/AIA/SNY. 700 MB SHORTWAVE TROUGH MOVES TO
CNTRL WY BY 00Z. SURFACE TROUGH/LOW LEVEL CONVERGENCE AXIS SETS UP
BY LATE AFTERNOON ACROSS FAR ERN WY. LOW/MID LEVEL MOISTURE QUITE
LIMITED WHICH WILL LIMIT INSTABILITY (ALSO EVIDENCED BY 850/700 MB
THETA-E RIDGE AXII LOCATIONS). EXPECT MUCH OF LOW LEVEL MOISTURE TO
BE MIXED OUT IN THE AFTERNOON. THEREFORE HIGHEST TSTM CHANCES WILL
BE ACROSS OUR NRN/WRN ZONES...WHERE MOISTURE WILL BE DEEPER. FAVOR
WARMER ETA MOS HIGHS.

TONIGHT...STRONG COLD FRONT RAPIDLY SWEEPS SEWD ACROSS THE ZONES
THIS EVENING WITH STRONG COLD AIR ADVECTION. ETA NOW FURTHER NORTH
WITH MID/UPPER TROUGH LOCATION WHICH WILL KEEP PRECIP MORE
CONCENTRATED ACROSS OUR NRN/WRN ZONES. STRONG NWLY DOWNSLOPE WILL
LIMIT PRECIPITATION EAST OF THE LARAMIE RANGE AND WILL ADJUST PRECIP
CHANCES ACCORDINGLY.

TUE...NEGATIVELY TILTED UPPER TROUGH MOVES EWRD TO CNTRL NEB. DEEP
UNIDIRECTIONAL NWLY FLOW COMBINED WITH STRONG LOW/MID LEVEL
GRADIENTS (700 MB WINDS IN EXCESS OF 50 KNOTS) FAVOR WINDS
APPROACHING/EXCEEDING HIGH WIND CRITERIA ACROSS PORTIONS OF FAR ERN
WY AND THE WRN NEB PNHDL...ALTHOUGH HIGH WINDS LOOK MORE LIKELY
ACROSS THE SRN NEB PNHDL WHERE DOWNWARD FORCING WILL BE MORE
PRONOUNCED AS EVIDENCED BY 500-300 MB AND 700-500 MB
QUASIGEOSTROPHIC FORCING PROGS. WILL HOIST A HIGH WIND WATCH. HIGHS
SOME 25-35F COLDER PER THICKNESS TRENDS.

TUE NIGHT...TIGHTLY WOUND UPPER TROUGH MOVES ACROSS CNTRL SD. EXPECT
PRECIP CONFINED MAINLY TO SD. STILL WINDY...ESPECIALLY ACROSS OUR
ERN/SRN ZONES.  RUBIN

.LONG TERM...WEDNESDAY THROUGH SUNDAY...EARLY ON THE FORECAST
CONCERN REMAINS WITH THE TIGHTLY WOUND LOW OVER SOUTH CENTRAL SD.
NAM HAS TRENDED FURTHER NORTH AND IS NOW IN DECENT AGREEMENT WITH
EURO SOLUTIONS WHILE GFS IS STILL A BIT TOO FAR NORTH.  SINCE THE
LOW WILL ONLY MOVE SLOWLY INTO SERN SD WED NIGHT...WILL HAVE TO
KEEP MORE CLOUDS OVER CWA ESPECIALLY NERN PORTIONS WHERE A FEW
SHOWERS WILL HAVE TO ADDED BACK TO FORECAST EVEN INTO WED NIGHT.
WILL ALSO LOWER TEMPS SOME FOR WED AND WED NIGHT.  WRAP AROUND
EFFECTS WILL PERSIST IN FAR NERN PART OF CWA ON THU AS A WEAK
UPPER RIDGE SHIFTS INTO WESTERN WY.  SO...TEMPS WILL NOT BE AS
COOL ON THU AND THEN WARM MORE FRI AND SAT AS THE WEAK RIDGING TO
OUR WEST MOVES OVER CWA.  HAVE TAKEN OUT LOW POP FOR AFTERNOON AND
EVENING SHOWERS/TSTMS ON SATURDAY AS MODELS SHOW LESS MOISTURE AND
INSTABILITY GETTING PULLED NORTH AHEAD OF NEXT UPPER LOW OFF THE
SOUTHERN CA COAST.  A BETTER CHANCE OF PRECIP LOOKS TO BE IN ORDER
ON SUNDAY AS THE UPPER LOW EASES INTO SOUTHERN NV AND A NORTHERN
STREAM SHORTWAVE PUSHES A COLD FRONT DOWN FROM THE NORTH.   JLH

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WATCH FROM 6 AM TUESDAY TO 6 PM TUESDAY FOR WYZ060-
     WYZ068-WYZ069-WYZ070.
NE...HIGH WIND WATCH FROM 6 AM TUESDAY TO 6 PM TUESDAY FOR NEZ001-
     NEZ002-NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.

&&
Hazardous weather outlook, Apr 16, 10:00 AM MDT, 18 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1000 AM MDT SUN APR 16 2006

WYZ059>070-171145-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1000 AM MDT SUN APR 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

IT WILL BE WINDY AND NOT AS WARM ON MONDAY WITH SCATTERED SHOWERS
AND THUNDERSTORMS IN THE AFTERNOON AND EVENING. THE THUNDERSTORMS
ARE EXPECTED TO REMAIN WEAK. WINDY AND COLDER CONDITIONS WILL
MOVE IN MONDAY NIGHT WITH WIDESPREAD LIGHT RAIN CHANGING TO SNOW
BY EARLY TUESDAY. SCATTERED AREAS OF LIGHT SNOW WILL PERSIST INTO
TUESDAY AFTERNOON...ALONG WITH WINDY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ001>003-019>021-054-055-171145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1000 AM MDT SUN APR 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND
EVENING. A FEW OF THE STORMS COULD BECOME STRONG ENOUGH TO PRODUCE
SOME HAIL AND GUSTY WINDS. WINDY AND COLDER CONDITIONS WILL MOVE
IN MONDAY NIGHT WITH SHOWERS BECOMING LIKELY. RAIN WILL MIX WITH
OR CHANGE TO WET SNOW EARLY TUESDAY. SCATTERED RAIN AND SNOW
SHOWERS AND WINDY CONDITIONS WILL PERSIST INTO TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 2:50 PM MDTHigh Wind WarningCYSBanner, Box Butte, Cheyenne, Dawes, Kimball, Morrill and 1 more29 hr
Apr 17, 2:50 PM MDTSnow and Blowing Snow AdvisoryCYSCrook, Weston27 hr

Nearby

High Wind Watches in Nebraska, 2006High Wind Watches in Wyoming, 2006Every high wind watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.